Eating Too Much Black Licorice Can Be Fatal

October 31, 2019

© Klikk | Dreamstime

Categories: 

When you think of an overdose, you generally think of drugs or medications but never food, right?  Believe it or not, you can overdose on one type of candy and it can actually be lethal in high doses.  That candy is black licorice! The Food and Drug Administration (FDA) confirms that too much glycyrrhizin (its tasty component) in your body can reduce potassium levels, which can cause abnormal heart rhythms, as well as high blood pressure, edema (swelling), lethargy, and congestive heart failure. And the danger is more associated with those who are more apt to embrace it, those over the age of 40. How much is too much?  Well first, check to see if you are indeed eating real licorice. If your candy is flavored with anise oil, you’re in the clear as there is no actual licorice in the candy. But if you enjoy the real stuff make from actual licorice root, consuming 2 ounces of it a day for two weeks or more could lead to potentially serious health problems. So if you are the black licorice eater in your family, and you are over 40, consider rationing your haul so you don’t eat tons of it for weeks straight. Even though you really want to.

SOURCE: Vitals

See and hear ore from the 98.5 KTK Morning Show

98.5 KTK Morning Show Podcast